One of the most important things any physician can do for his patient is to clearly explain the real risks associated with the medicine prescribed.  An article I read today on Medscape news illustrates the need for patients to ask for
information about the side effects of the medicines they are going to take.[i]The study discussed was from data gathered in Norway from patients who took antidepressants and who had fractured a hip. The researchers
wanted to know if taking antidepressant medication could be responsible for an increase in hip fractures. 

It seems a little far-fetched to think that a medicine that is supposed to improve our mood by changing the chemicals in our brain could make it more likely for our bones to break. But, that is what the study found. Patients who took medication for depression had an increased risk of around 5% more for a hip fracture than those who did not take it. It’s not much, five out of a hundred, unless of course it’s your hip. 
 
Also published in the same edition of the Medscape News was an article about treating menopause.[ii]It consisted of the argument that has gone on for decades about the benefits and risks of hormone replacement therapy. The question the article raised was whether or not hormone replacement therapy was better in the short term for women who suffer hot flashes as compared to the use of an SSRI antidepressant called paroxetine (Paxil). 
 
The author concluded that perhaps hormone replacement therapy might be better in short term use. Of course he could not know that the article on hip fractures would be published in the same edition or that there is a connection between the two. Hip fractures increase in women after menopause. In times past hormone replacement therapy has been advocated to prevent hip fractures. Now, it appears that the makers of paroxetine (Paxil) may want us to treat the symptoms of menopause, hot flashes, with a medication that increases the risk of hip fractures. 

The point of all this is that we as patients have a responsibility to ask our doctors what the real risks are of any
medication we are offered. Physicians have the responsibility to tell their patients what those risks are while they are making the choice to take it or not. None of us should assume that any medicine is risk or side effect free.
Antidepressants of all kinds have significant side effects. Caveat Emptor!  
 
[i] http://www.medscape.com/viewarticle/806581?nlid=32494_426Increased Risk of Hip Fracture Among Older People Using Antidepressant Drugs Data From the Norwegian Prescription Database and the Norwegian Hip Fracture Registry
Marit Stordal Bakken, Anders Engeland, Lars B. Engesæter, Anette Hylen Ranhoff, Steinar Hunskaar, Sabine
Ruths
 Age Ageing. 2013;42(4):514-520. 
 
[ii] http://www.medscape.com/viewarticle/808804_1?nlid=32494_426
Treating Menopause: Are We Going Loco? Charles P. Vega, MD  Aug 06, 2013


 



Leave a Reply.